MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Metal Related Pathology (4530)
Date of Event 08/31/2020
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal mdl* it was reported that, after a tha metal-on-metal construct had been implanted on the plaintiff´s left hip on (b)(6) 2010, the plaintiff experienced metallosis consistent with failed metal on metal hip components.Due to severe metallosis, the plaintiff also had a trochanteric fracture.A revision surgery was performed on (b)(6)2020 to treat this adverse event.The plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, with the information provided the clinical root cause of the reported pain and intraoperative findings of trochanteric fracture, cystic mass, and metal fragments cannot be confirmed and cannot be concluded that the events/clinical reactions were associated with a malperformance of the implant.The patient impact beyond the pain, revision, and expected transient post op convalescence period cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include damaged product, implant corrosion, wear, excessive forces applied to implant and surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 3 HOLE ACET SHELL 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11907598
Report Number1020279-2021-04818
Device Sequence Number11884859
Product Code MBL
UDI-Device Identifier03596010598233
UDI-Public03596010598233
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2019
Device Model Number71335550
Device Catalogue Number71335550
Device Lot Number09KM07235
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date06/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332525, LOT: 09KT36201; 74222100, LOT: 098W22210
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR